What is the suggested medication to control cholesterol without any nerve related side effects?
User rating for this question
hi I have tried statins to lower my cholesterol (total cholesterol 5.8) they worked exceptionally well (drove my total cholesterol down to 2.2 on 40mg daily of lipitor) but had issues with nerve related side effects (in feet and hands) and don't want to go near any sort of medication that could upset my nerves again as they haven't settled down as yet. I have tried sytrinol and niacin with no success. two other options I have been offered by my GP is Ezytrol and Lipidil (fenobrate). I was wondering what do you think would be best for me (out of these two or if you want to suggest an alternative) with no possibility for nerve related side effects? thanks
Posted Sat, 18 Jan 2014 in Hypertension and Heart Disease
Answered by Dr. Anantharamakrishnan 24 minutes later
Brief Answer: (Feno)fibrate Detailed Answer: Dear friend, Welcome to Health Care Magic Life style modification is the corner stone and must be continued… Keep your weight to normal / even a little less Quit smoking, if you are a smoker Do regular EXERCISE – say walking or jogging - 30 minutes a day / at least 5 days in a week. Healthy FOOD is a must. Avoid saturated fats – coconut oil, palm oil, butter, ghee, full cream milk...Avoid junk foods in particular – French fries have palm oil / Pizza has cheese /Change to Poly-un-saturated oil – like sun flower oil. / Include Mono-un-saturated oil – Olive oil. Repeat the test in 6 weeks. Cholesterol can still be high, in spite of diet and exercise – you need drugs; Because it is also manufactured in the liver – and that is determined by heredity. Statin is the first choice. Since you have problems with it, the next choice is usually the fibrates. Bile acid sequestrant may also be useful. See your internist / cardiologist – and get appropriate prescription.. Good luck Take care Wishing all well God bless
Follow-up: What is the suggested medication to control cholesterol without any nerve related side effects? 45 minutes later
Thanks good advice. With the bile acid sequestrant I am keen on trying this but have read that long term use it can cause bowel issues, what's your take on this please?
Answered by Dr. Anantharamakrishnan 17 minutes later
Brief Answer: Yes, but negligible Detailed Answer: Hi The side effects are not much bothersome - both in short and long term... Just be alert to any change and be prepared to discuss with your care provider..that is the most important step. Every drug - for that matter everything - can have side effects. It is a question of benefits versus risks and the drug is highly commendable. Most of the early studies were all with this / tens of thousands have taken it / and it has an excellent safety record.... Regards